Texas, 2020

Drought in Texas, February 1 to 18, 2020

February 1 to 18, 2020 · NWS FWD · 16 events in 16 counties and zones

Severe drought conditions showed signs of improvement around mid-February after beneficial rainfall was received.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions showed signs of improvement around mid-February after beneficial rainfall was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 31, 11:08 PM CST, 52 minutes earlier.

Area forecast discussion, Jan 31, 11:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1108 PM CST Fri Jan 31 2020

.SHORT TERM... /NEW/
/This Weekend/

One last vigorous shortwave trough overhead will continue moving
east-southeast toward the Lower Mississippi Valley and Central
Gulf Coast through midday today. Clear skies and light westerly
winds this morning should result in a chilly start in the 30s with
typical low-lying areas such as river valleys seeing a few hours
of frost to start the day. Dry northerly flow aloft and mass
subsidence in behind this last mid level disturbance will bring
sunny skies and warmer temperatures by this afternoon. Light
westerly winds and plentiful insolation should allow for a nice
warm up into the 60s, with the warmest temperatures expected well
west of I-35 where a modest downslope component to the low level
flow will assist afternoon temperatures warming to just below 70
degrees.

Mid level flow aloft continues dampening in wake of our departing
previous system with a broad shortwave ridge forming overhead.
Mostly sunny and even warmer conditions are expected by Sunday
afternoon. Southwest winds 5-10 mph tonight should help with a
slightly warmer start to your Sunday morning with low temperatures
between 35 and 45 degrees. An elongated and broad surface ridge
anchored south of our area from Mexico to the Gulf of Mexico will
induce south-southwest winds to between 10-15 mph under mostly
sunny skies. High temperatures should easily warm into the upper
60s and 70s, despite some increasing cirrus arriving from the
west in response to a shortwave lifting northward across West
Texas. Normal high temperatures are usually in the upper 50s for
our area for the beginning of February. Should be a nice afternoon
for outdoor activities or grilling in time for the big game.

05/

&&

.LONG TERM... /Issued 323 PM CST Fri Jan 31 2020/
/Sunday through Thursday/

The extended forecast will be largely tranquil, with the exception
of the middle of next week. After a warming trend this weekend,
we'll see noteworthy changes that involve much colder conditions
along with a potential for precipitation---some could be of the
frozen variety across the Big Country and western North Texas. At
this time, it appears that a majority of the area will just see a
cold rain. Thereafter, conditions will moderate with a warming
trend toward the end of next week.

The second half of the weekend will feature well above normal
warmth as breezy southwesterly winds envelope most of North and
Central Texas. Highs will be nearly 20 degrees above normal with
temperatures in the mid to upper 70s. At this time, I believe
record high temperatures are safe for now, but if southwest to
west winds are stronger and/or the airmass is a lot drier, then
there's a chance that these highs may be approached or broken.
Flow aloft will become more southwesterly and this should allow
for a conveyor of mid/upper level Pacific moisture to invade from
the southwest. This should limit diabatic heating on Monday and
for that reason, I'll advertise high temperatures a tad lower than
Sunday. If cloud cover is much thinner than currently anticipated,
it's quite possible that forecast high temperatures on Monday will
need to be increased. Low level moisture will be deeper across
East Texas in response to strengthening 850-700mb warm air
advection (WAA) and highs here are a good 10 to 15 degrees lower
on Monday afternoon compared to Sunday. The WAA coupled with
modest moisture return may result in some isolated showers and
I'll maintain just a low potential for measurable rainfall (20 to
30 percent).

The big changes---at least for parts of the area---will arrive
through the day on Tuesday. Across Central Texas, a thermal ridge
will establish itself and temperatures in the mid to upper 70s are
forecast. Farther north toward the I-20 corridor, we'll see cooler
conditions (50s and 60s) as a front barrels southward through the
Southern Plains late Tuesday into the pre-dawn hours on
Wednesday. Model guidance diverges some during this time and thus
forecast confidence wanes. The latest GFS remains mostly in step
with its previous iterations and currently is the coldest solution
among the guidance spectrum. The extreme opposite---the latest
ECMWF remains much slower and keeps most of North and Central
Texas within the above normal temperature regime. If the airmass
is indeed shallow and cold, it's probable that the GFS solution
may be closer to verifying. Given that this is a reasonable
solution (a shallow cold airmass), I'll keep temperatures on the
cooler side of the model consensus, but not as cold as the GFS.
In general, most guidance suggests that the synoptic pattern
across the region will be dominated by a detaching upper level
trough that will dive southward through the Four Corners region
into the Big Bend of Texas.

With the strengthening WAA regime, clouds and eventually
showers/isolated storms should develop in the pre-frontal air.
While the severe weather threat is unclear here's what is certain.
1) The best instability does appear to be confined to areas
across East Texas and 2) deep layer shear may support some
organized convective modes. We'll monitor the severe weather
potential. As the front slides southward through the day there
should be a gradual transition from convective to more stratiform
precipitation. Colder air will quickly dive southward, initially
across western North Texas and into the Big Country. Low level
thermal profiles suggest that there may be some lingering WAA atop
the colder air surface and this could result in winter
precipitation across the aformentioned geographic region before
dry air shuts of precipitation. I'll maintain a mention of winter
precipitation (Snow/Sleet/Rain) in the grids, but this risk will
be confined to areas near and northwest of an Eastland to Bowie
line. Areas southwest of this line should see a predominantly
cold rain. At this time, substantial impacts are not expected,
though there are some caveats that are discussed below. Regardless,
Wednesday will be much colder with highs in the 40s and 50s.
Breezy north winds of 10 to 20 MPH with gusts to 30 MPH appear
probable as well.

It should be noted the above scenario loosely fits some of our
winter weather patterns across North and Central Texas. Outside of
the progression of colder air southward, we'll be watching the
evolution of the upper trough. On one hand, if the upper trough
quickly scoots eastward, it's likely that we'll see an end to
precip before the colder air invades. If this upper level trough
detaches and completely closes off, there could be additional lift
which would generate additional precipitation as colder air
filters southward. In addition, there would be an added dynamic
cooling component to the equation which would support more winter
precipitation over a larger area of North and Central Texas. At
this time, no need to panic or alter plans next week...just
monitor.

Bain

&&

.AVIATION... /NEW/
/06z TAFs/

Concerns and Challenges: None. VFR with periodic FEW-SCT250 late
in the period.

Dry NNW flow aloft and broad surface ridging extending northeast
from a 1032mb high over NE Mexico will result in a dry forecast
with VFR conditions and some periodic cirrus streaming overhead
late today into tonight. With the surface high center well to the
SSW, all D10 terminals will see W/WNW winds 5 knots or less
through 00z Sunday.

Flow aloft transitions to shortwave ridging late tonight into
Sunday. Broad surface ridging from Deep S TX into the Gulf of
Mexico will cause winds to back SSW less than 10 knots tonight,
increasing to 10-15 knots Sunday.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    36  63  44  75  52 /   0   0   0   0   0
Waco                36  66  38  77  51 /   0   0   0   0   0
Paris               35  60  40  72  49 /   0   0   0   0   0
Denton              33  63  38  75  52 /   0   0   0   0   0
McKinney            34  61  40  74  51 /   0   0   0   0   0
Dallas              37  63  46  76  52 /   0   0   0   0   0
Terrell             36  62  39  74  50 /   0   0   0   0   0
Corsicana           37  64  42  75  52 /   0   0   0   0   0
Temple              36  67  39  75  51 /   0   0   0   0   0
Mineral Wells       33  65  39  79  50 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

05/8
Hazardous weather outlook, Jan 31, 11:09 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1109 PM CST Fri Jan 31 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1109 PM CST Fri Jan 31 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Early This Morning Through Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Storm chances increase east of I-35 Tuesday afternoon into early
Wednesday morning. Widespread severe weather is not expected at this
time.

Wintry precipitation will be possible Tuesday night through Wednesday
across the Big Country and western North Texas. It is too early for
specific details on precipitation type and impacts, but interests
should remain weather aware and monitor future forecasts.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Bell

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Bell forecast zone
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe drought affected most of the county, but showed signs of improvement by mid-February.

Drought, Coryell

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Severe drought conditions affected parts of the county, but showed signs of improvement by mid-February.

Drought, Ellis

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Severe drought conditions affected part of the county, but showed signs of improvement by mid-February.

Drought, Falls

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Falls forecast zone
Reported by
Drought Monitor
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Severe drought conditions affected part of the county, but showed signs of improvement by mid-February.

Drought, Freestone

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Freestone forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Severe drought conditions affected most of the county, but showed signs of improvement by mid-February.

Drought, Anderson

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Anderson forecast zone
Reported by
Drought Monitor
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Severe drought affected the county, but showed signs of improvement by mid-February.

Drought, Henderson

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Drought Monitor
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Severe drought affected the county, but showed signs of improvement by mid-February.

Drought, Hill

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Hill forecast zone
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Severe drought affected part of the county, but showed signs of improvement by mid-February.

Drought, Leon

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Leon forecast zone
Reported by
Drought Monitor
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Severe drought conditions affected most of the county, but showed signs of improvement by mid-February.

Drought, Limestone

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Drought Monitor
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Severe drought conditions affected part of the county, but showed signs of improvement by mid-February.

Drought, McLennan

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
McLennan forecast zone
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Severe drought affected part of the county, but showed signs of improvement by mid-February.

Drought, Milam

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Milam forecast zone
Reported by
Drought Monitor
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Severe drought conditions affected part of the county, but showed signs of improvement by mid-February.

Drought, Kaufman

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Kaufman forecast zone
Reported by
Drought Monitor
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Severe drought conditions affected part of the county, but showed signs of improvement by mid-February.

Drought, Navarro

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Navarro forecast zone
Reported by
Drought Monitor
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Severe drought conditions affected most of the county, but showed signs of improvement by mid-February.

Drought, Robertson

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Robertson forecast zone
Reported by
Drought Monitor
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Severe drought conditions affected part of the county, but showed signs of improvement by mid-February.

Drought, Van Zandt

When
February 1, 12:00 AM CST to February 18, 11:59 PM CST
Where
Van Zandt forecast zone
Reported by
Drought Monitor
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Severe drought conditions affected part of the county, but showed signs of improvement by mid-February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876931, 876941, 876946, 876958, 876960, 876968, 876969, 876971, 876972, 876973, 876975, 876976, 876977, 876978, 876979, 876980.